Get your full text copy in PDF
Juliano B. Alhaddad, Jerar Z. Bleibel, Mayssaa Hoteit, Souad Bou Harb, Youssef B. Haddad
(Faculty of Medical Sciences, Lebanese University, Beirut, Lebanon)
Am J Case Rep 2020; 21:e919477
Radiotherapy is often used as an adjuvant therapy in breast cancer following surgical resection of the primary malignant tumor. It has multiple respiratory side effects, but acute respiratory distress syndrome (ARDS) is a rare complication. We describe here the case of a woman with breast cancer who developed ARDS 1 week after her final radiotherapy session.
CASE REPORT: A 69-year-old female with breast cancer presented 1 week after her final session of radiotherapy. She had developed a sudden onset of hypotension unresponsive to fluids, oxygen desaturation unresponsive to high flow oxygen, and new bilateral infiltrates had appeared on chest x-ray (CXR) predominant in the left upper lobe, which was interestingly the main area affected by the radiotherapy beams. A diagnosis of atypical ARDS secondary to radiotherapy was established. She was intubated and a low tidal volume/high positive end-expiratory pressure (PEEP) strategy was utilized to manage her condition. After 48 hours, the infiltrates diminished remarkably, and she was extubated the following day. On discharge, she had a completely normal CXR; a computed tomography (CT) chest performed 1 month later showed complete resolution of the alveolar opacities.
CONCLUSIONS: ARDS remains an extremely rare complication of thoracic radiotherapy. However, physicians must be wary of its development in order to diagnose it quickly and treat accordingly.